Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 135, NWS St. Louis, MO

June 4, 2014Randolph County, Illinois; Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 4, 2014, 4:22 PM CDT for Randolph County, Illinois; Sainte Genevieve County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2014, 4:22 PM CDT (21:22 UTC)
Expired
Jun 4, 2014, 5:00 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Randolph County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:21 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WUUS53 KLSX 042122
SVRLSX
ILC157-MOC186-042215-
/O.NEW.KLSX.SV.W.0135.140604T2122Z-140604T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
  STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 515 PM CDT

* AT 419 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BLOOMSDALE...AND MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  STE. GENEVIEVE...CHESTER...WEINGARTEN...ST. MARY...BREMEN...PRAIRIE
  DU ROCHER...MODOC...KELLOGG...RIVER AUX VASES...ROOTS...ELLIS
  GROVE...MINNITH...KASKASKIA...NEW PALESTINE AND WELGE.

THIS WARNING INCLUDES FELIX VALLE HOUSE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN MISSOURI FROM EXIT 141 TO EXIT 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3796 9036 3812 9004 3795 8959 3785 8980
      3788 8980 3790 8984 3787 8990 3787 8994
      3782 8999 3772 9007
TIME...MOT...LOC 2122Z 299DEG 30KT 3800 9020

HAIL...1.00IN
WIND...60MPH

$$

TILLY
2 follow-up statements
183 
WWUS53 KLSX 042146
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT WED JUN 4 2014

ILC157-MOC186-042215-
/O.CON.KLSX.SV.W.0135.000000T0000Z-140604T2215Z/
RANDOLPH IL-STE. GENEVIEVE MO-
446 PM CDT WED JUN 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN STE.
GENEVIEVE AND SOUTHERN RANDOLPH COUNTIES UNTIL 515 PM CDT...

AT 444 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STE.
GENEVIEVE...AND MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CHESTER...ST. MARY...BREMEN...MINNITH...KASKASKIA AND WELGE.

THIS WARNING INCLUDES FELIX VALLE HOUSE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN MISSOURI FROM EXIT 141 TO EXIT 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3795 9023 3806 9006 3793 8962 3785 8980
      3788 8980 3790 8984 3787 8990 3787 8994
      3782 8999 3772 9007
TIME...MOT...LOC 2146Z 303DEG 29KT 3792 9000

HAIL...<.75IN
WIND...60MPH

$$

TILLY
400 
WWUS53 KLSX 042200
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT WED JUN 4 2014

ILC157-MOC186-042210-
/O.CAN.KLSX.SV.W.0135.000000T0000Z-140604T2215Z/
RANDOLPH IL-STE. GENEVIEVE MO-
500 PM CDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STE. GENEVIEVE AND
SOUTHERN RANDOLPH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 800 PM. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3795 9023 3806 9006 3793 8962 3785 8980
      3788 8980 3790 8984 3787 8990 3787 8994
      3782 8999 3772 9007
TIME...MOT...LOC 2200Z 304DEG 28KT 3786 8990

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:51 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 4, 2:51 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT Wed Jun 4 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 211 PM CDT Wed Jun 4 2014

A synoptic cold front was located across central/southern MO into
southern IL at 19z this afternoon. Scattered thunderstorms have
developed near and south of the boundary within a moist and
unstable air mass. 0-6 km shear values of 40-60 kts are sufficient
for supercells, and any storms near the cold front will need to be
closely monitored for tornadic potential because of locally
enhanced vorticity invof the frontal zone. A thunderstorm complex
may eventually evolve late this afternoon or early this evening
across parts of southern MO/IL. The severe weather threat across
the LSX CWA should end early tonight, but scattered thunderstorms
remain possible through the overnight hours across the southern
CWA.

Kanofsky

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 211 PM CDT Wed Jun 4 2014

A surface high pressure center shifting into the western Great
Lakes will nudge the boundary farther southward tonight and
tomorrow. This boundary then meanders across the region and
provides a focus for SHRA/TSRA as multiple mid/upper features
interact with the boundary over the next several days. Expect
temperatures to be generally cooler over the next few days (highs
in the mid 70s to lower 80s) in comparison to the recent warmer
weather.

The first mid/upper feature is an elongated trough moving through
the northern plains which will provide some large-scale lift on
Thu aftn/eve. Some models also show a southern stream vort max
moving through NE/MO during this time, but the sudden appearance
of this feature suggests convective feedback. With the surface
boundary forecast to be across southwestern MO by 18z, convection
should be initially limited to the southwestern part of the CWA
during the afternoon hours, although it is possible that remnants
from an overnight convective complex could move into the
northwestern CWA. Once the boundary lifts northeastward as a warm
front on Thu night and a nocturnal LLJ begins to impinge on the
H85 front, scattered convection should spread across most of the
CWA during the evening hours.

Another shortwave then approaches MO/IL on Fri night and Sat.
Moisture convergence on the nose of the LLJ should support
convection on late Fri night and Sat morning. Some models also
depict a wave on the boundary which develops into a closed surface
low, and this may provide additional support for precipitation on
Sat. Model solutions depict yet another shortwave approaching the
area from the northwest on Sun night/Mon, however model
variability increases after early next week. Gridded PoPs in the
20-35% range are near the climatological average for this time of
year, therefore the higher PoP values were reserved for time
periods with identifiable synoptic features.

Kanofsky

&&

.AVIATION:  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 103 PM CDT Wed Jun 4 2014

Cold front has moved south through all of the TAF sites at this
point. Expect redevelopment of thunderstorms to stay south of the
terminals this afternoon. There could also be some MVFR ceilings
to the north of the front, though confidence is not high enough to
include them in the TAFS. Main issue will be that I expect either
low MVFR or IFR ceilings to move into the area after 06Z tonight
and linger over the area through mid morning Saturday. Have
included them in all of the TAF sites.

Specifics for KSTL:

Expect low ceilings to develop at the TAF site late tonight. There
is some possibility that they will fall into the IFR category, but
for now think that they will stay MVFR. Will show only slow
clearing tomorrow.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 4, 3:29 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT WED JUN 4 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
329 PM CDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH EARLY TONIGHT
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHWEST ILLINOIS. THE PRIMARY THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE.
SCATTERED THUNDERSTORMS MAY CONTINUE OVERNIGHT ACROSS PARTS OF
SOUTHERN MISSOURI HOWEVER THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSOURI
ON THURSDAY AND THURSDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR STORM
DAMAGE TO THE NATIONAL WEATHER SERVICE.

KANOFSKY

In the hours before

Local storm report, Jun 4, 3:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 N OLYMPIAN VILLAGE    38.15N  90.46W
06/04/2014  E0.25 INCH       JEFFERSON          MO   AMATEUR RADIO

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:27 PM CDTSevere Thunderstorm WarningLSXAdams, Brown63 min
Jun 3, 11:14 PM CDTSevere Thunderstorm WarningLSXBrown61 min
Jun 3, 11:28 PM CDTSevere Thunderstorm WarningLSXAdams, Brown47 min
Jun 4, 12:08 AM CDTSevere Thunderstorm WarningLSXBrown, Pike25 min
Jun 4, 1:52 AM CDTAreal Flood AdvisoryLSXAdams, Brown, Pike7 hr
Jun 4, 3:26 AM CDTFlash Flood WarningLSXAdams, Brown6 hr
Jun 4, 4:23 AM CDTFlash Flood WarningLSXAdams, Pike6 hr
Jun 4, 9:23 AM CDTAreal Flood WarningLSXAdams, Brown, Pike12 hr
Jun 4, 11:38 AM CDTRiver Flood WarningLSXPike4 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXPike3 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXPike4 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXCalhoun5 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXCalhoun5 days
Jun 4, 3:48 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph42 min
Jun 3, 9:19 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby41 min
Jun 3, 9:46 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby59 min
Jun 3, 9:57 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby33 min
Jun 3, 10:40 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby65 min
Jun 3, 11:48 PM CDTRiver Flood WarningLSXLewis4 days
Jun 4, 12:52 AM CDTRiver Flood WarningLSXLewis4 days
Jun 4, 1:27 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby48 min
Jun 4, 2:41 AM CDTRiver Flood WarningLSXMarion70 hr
Jun 4, 3:54 AM CDTSevere Thunderstorm WarningLSXCole, Moniteau, Osage51 min
Jun 4, 3:57 AM CDTRiver Flood WarningLSXMarion48 hr
Jun 4, 4:12 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau48 min
Jun 4, 4:44 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Gasconade, Montgomery, Osage46 min
Jun 4, 6:21 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis39 min
Jun 4, 6:54 AM CDTSevere Thunderstorm WarningLSXJefferson12 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.